South Dakota, 2016

Flash Flood in South Dakota, December 25, 2016

December 25, 2016 · NWS ABR · 1 event in 1 county or zone

25 inches fell on top of the existing snow cover to bring flashing flooding to Aberdeen. Many storm drains became clogged from slush which caused a number of streets to flood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Rare late December heavy rains of over 1.25 inches fell on top of the existing snow cover to bring flashing flooding to Aberdeen. Many storm drains became clogged from slush which caused a number of streets to flood. Water also backed up into some homes, flooding several basements. A No Travel Advisory was issued for the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 25, 2:31 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Dec 25, 2:31 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
231 PM CST Sun Dec 25 2016

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 230 PM CST Sun Dec 25 2016

Other than a 3 to 5 hour slow down in the evolution of this system,
the overall trends remain as expected. Heavy rain, thunderstorms,
and freezing rain are being reported across the area this afternoon.
Most spots are fluctuating between 32 and 34 degrees, so right on
the cusp of frozen precip. Due to the uncertainty in local temps I
went ahead and left the current headlines alone since many areas are
still receiving a mix of sleet and freezing rain. Precip has been
heavy with recorded amounts of up to an inch of qpf.

Blizzard conditions across the west will likely not be realized
until between 0z and 6z due to the delay in system movement even
though snow will begin across north central SD this afternoon. Winds
are still expected to gust as high as 65 mph with strongest winds
near the Missouri River. Areas east of the blizzard warning will
experience some lingering light precip into early Monday morning.
Additional freezing rain/snow is possible. There is also an upslope
component along the Sisseton Hills and I-29 that needs to be
considered. The transition from rain/freezing rain to snow, with 1-2
inch accumulations in Marshall, Day, and Roberts counties will need
to be monitored as blizzard conditions are not out of the question.
As precip ends, winds will be the main concern and an advisory may
become necessary for Monday.

The system will exit Monday afternoon with quieter weather expected
through Tuesday.

.LONG TERM...(Wednesday through Sunday)
Issued at 230 PM CST Sun Dec 25 2016

No major changes expected for the extended. Temps will be normal to
above normal for most of the period, with a cooling trend towards
New Years Day. Pattern is fairly progressive with no real cold air
hints until late. Mostly dry conditions look to prevail as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1129 AM CST Sun Dec 25 2016

A major winter storm will move through the area bringing mainly IFR
conditions, freezing rain, snow and possibly a thunderstorm.
Conditions will worsen through the afternoon and evening as
precipitation becomes more widespread and cigs lower. Strong
northwest winds will develop later tonight with some blowing snow
possible late, especially near KMBG.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until noon CST /11 AM MST/ Monday for SDZ003-
     004-009-015-033.

     Ice Storm Warning until 6 AM CST Monday for SDZ005>008-010-011-
     016>023-034>037.

     Freezing Rain Advisory until 6 AM CST Monday for SDZ045-048-051.

MN...Ice Storm Warning until 6 AM CST Monday for MNZ039-046.

&&

SHORT TERM...Wise
LONG TERM...Scarlett
AVIATION...Scarlett
Hazardous weather outlook, Dec 25, 4:49 AM CST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
449 AM CST SUN DEC 25 2016

SDZ003-004-009-015-033-261100-
CORSON-CAMPBELL-WALWORTH-DEWEY-STANLEY-
449 AM CST SUN DEC 25 2016 /349 AM MST SUN DEC 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FREEZING DRIZZLE...FREEZING RAIN AND PERHAPS EVEN SOME SLEET IS
EXPECTED FOR PARTS OF THE AREA EARLY THIS MORNING. THERE WILL BE
A SHIFT TO MODERATE TO HEAVY SNOW BY THIS AFTERNOON. EXPECT
BLIZZARD CONDITIONS TO DEVELOP THIS EVENING AND THEN DIMINISH
AROUND NOON MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHWEST WINDS ALONG WITH AREAS OF BLOWING SNOW CAN BE
EXPECTED ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED, HOWEVER PRECIPITATION
REPORTS WOULD BE GREATLY APPRECIATED.

MNZ039-046-SDZ007-008-011-021-261100-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-GRANT-
449 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FREEZING DRIZZLE EARLY THIS MORNING WITH FREEZING RAIN ARRIVING
AROUND MID MORNING. THE FREEZING RAIN COULD LAST INTO THE
LATE AFTERNOON HOURS. LIGHT SNOW AND STRONG WINDS ARE ALSO
EXPECTED TO DEVELOP ACROSS THE AREA LATER TONIGHT INTO MONDAY
MORNING. TOTAL ICE ACCUMULATIONS OF 1/4 OF AN INCH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW, WITH AREAS OF BLOWING SNOW CAN BE EXPECTED MONDAY MORNING.
SNOWFALL AMOUNTS AROUND AN INCH IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED, HOWEVER PRECIPITATION
REPORTS WOULD BE GREATLY APPRECIATED.

SDZ005-006-010-016>020-022-023-034>037-045-048-051-261100-
MCPHERSON-BROWN-EDMUNDS-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-
DEUEL-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
449 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FREEZING DRIZZLE EARLY THIS MORNING WITH FREEZING RAIN ARRIVING
AROUND MID MORNING. WARMER TEMPERATURES AROUND NOON SHOULD CHANGE
FREEZING RAIN OVER TO RAIN. WITH TEMPERATURES FALLING
OVERNIGHT...ANY WET SURFACES HAVE THE POTENTIAL TO REFREEZE. LIGHT
SNOW AND STRONG WINDS ARE ALSO EXPECTED TO DEVELOP ACROSS THE
AREA LATER TONIGHT INTO MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW, WITH AREAS OF BLOWING SNOW CAN BE EXPECTED MONDAY MORNING.
SNOWFALL AMOUNTS AROUND AN INCH IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED, HOWEVER PRECIPITATION
REPORTS WOULD BE GREATLY APPRECIATED.

SD

In the hours before

Local storm report, Dec 25, 3:41 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
341 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FREEZING RAIN    HOSMER                  45.58N 99.47W
12/25/2016  E0.10 INCH       EDMUNDS            SD   PUBLIC

            NO ELECTRICITY IN HOSMER. LOTS OF ICE.
            REPORT VIA TWITTER. .

&&

NWS ABERDEEN SD
IRIS SYSTEM
Local storm report, Dec 25, 4:31 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
431 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FREEZING RAIN    CLEAR LAKE              44.77N 96.68W
12/25/2016  E0.10 INCH       DEUEL              SD   BROADCAST MEDIA

            NO ELECTRICITY IN CLEAR LAKE. .

&&

JT
Local storm report, Dec 25, 4:33 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
433 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FREEZING RAIN    HOVEN                   45.24N 99.78W
12/25/2016  E0.20 INCH       POTTER             SD   PUBLIC

            1" OF SLUSH BUILT UP ON ROADS AND POWER OUT
            IN HOVEN.

&&

JT
Local storm report, Dec 25, 4:36 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
436 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FREEZING RAIN    WATERTOWN               44.91N 97.17W
12/25/2016  E0.25 INCH       CODINGTON          SD   BROADCAST MEDIA

            RADIO STATIONS 96.1 FM AND 106.3 FM ARE OFF
            THE AIR.

&&

JT
Local storm report, Dec 25, 4:38 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
438 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     FREEZING RAIN    GARDEN CITY             44.96N 97.58W
12/25/2016  E0.50 INCH       CLARK              SD   CO-OP OBSERVER

            THUNDER AND LIGHTNING WITH 0.5" OF ICE
            ACCUMULATION. REPORTS OF NINE POWER POLES
            DOWN BETWEEN WATERTOWN AND CLARK. .

&&

JT
Local storm report, Dec 25, 5:40 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
540 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     FREEZING RAIN    EUREKA                  45.77N 99.62W
12/25/2016  E0.50 INCH       MCPHERSON          SD   PUBLIC

            MANY TREE BRANCHES DOWN.

&&

JT

The radar

The Aberdeen radar (KABR), 4 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Brown

When
December 25, 5:40 PM CST to 10:40 PM CST
Where
Brown County, 1.77 mi WSW of (Abr)aberdeen Rgnl A to 2.43 mi ENE of Aberdeen
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.443, -98.455

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670310.